used to take 160mg of methadone
(legally dispensed from a clinic) and was prescribed three .5mg Xanax
daily, every day for about 3 years. Recently, SWIM came down on the methadone dose (it was HELL decreasing) to 65mg, and now he takes four 5mg Valium
per day instead of the Xanax because it curbs withdrawal
symptoms from slowly detoxing off of methadone.
Now, SWIM definitely had a tolerance to benzos before, and everybody is different; always remember that. What works for one person won't work for others. But let swim break it down for you a little more "cut & dried":
safe to take with methadone, as long as it is under a doctor's supervision. Now of course many aren't under the supervision of a medical professional.
A couple things one should keep in mind:
-However much Xanax you use to get high or get a buzz on, if you're mixing it with methadone, take that dose and cut it in half.
-Methadone is metabolized VERY slowly, over the course of about 12 hours with side effects
lasting up to 36 hours. This means that it takes a very long time for methadone to leave your system, and even if you feel okay your body might still be "high" or still in analgesia. If you take any
benzos during this time, the effects will be increased two-fold or more.
-Everyone is different. One needs to keep this in mind at all times, especially when using drugs
with friends. What is a "safe" dose for you might be dangerous for someone else to take. Tolerance plays a key role, but body chemistry is the ultimate decider. When talking about methadone, some people cannot handle even small amount without being totally trainwrecked; add Xanax to that equation and you've got an overdose on your hands.
Symptoms & Early Signs of Overdose:
-"Nodding Out" or not being able to keep eyes open. This is normal when using opiates
but if someone is nodding heavily they could be on their way to overdose.
-Slow and/or shallow breathing. Opiates make every bodily function slow down, and since breathing is essential for staying alive, if you or a friend is breathing too slowly or shallow you need to watch out.
-Slow pulse. Less than 30 beats per minute is too slow, and you or your friend could be on their way to death.
-Pale or Clammy Skin and Bluing of the Lips. This is a sure sign someone is overdosing. If these symptoms are observed in anyone along with any others mentioned above, call an ambulance or try to revive the person.
Old School Remedy for Overdose:
God forbid someone overdose, you need to take action immediately. Every second counts. If a person goes longer than a few minutes without breathing, they could suffer permanent brain damage. Calling an ambulance or going to the hospital is obviously the right thing and best thing to do, but let's face it, a lot of times the circumstances don't allow it.
First lay the person flat. Call their name out LOUD! Make sure they have not vomited, as they can choke. To avoid the person choking on their vomit, turn him on his side
, this sounds gross I know but it is a leading cause of drug
-related deaths. Make sure the person's mouth and nose and the area around it is clear so that they can breathe. Slapping a person firmly and yelling their name will usually wake them.
If after trying the above you don't get a response, try using ice and water to wake them up. This can be done by throwing it on them or placing them in a tub full of icy water. Make sure if you throw water on someone who is overdosing that you don't get it near their mouth or nose so that if/when they do wake up they don't choke on the water. The point of this remedy is to shock the person's system into waking up. This will work to revive someone if they are overdosing, unfortunately SWIM has had to perform this on many folks, and luckily all but one woke up. Often the person will wake up in gasps and screams, which is the best possible outcome. It is not unusual for them to become angry or freak out upon waking up. They may try to hit you.
It is important if you've performed this method on someone to keep a very close eye on them afterwards, as they can easily go back into a drug-coma again once the initial shock of the cold water is gone.
Of course, calling an ambulance is the BEST thing you can do for your fallen fellow drug user. All hospitals, ambulances, and paramedics have Narcan
(or a similar drug) on hand, which is a specially designed drug that blocks opiates in the system from reaching the brain, which instantly revives the person if it's administered in time. Remember, if someone goes too long without breathing, their heart can stop, and once that happens, there isn't much time after that until the person is dead.
If you are responsible and excercise caution, mixing methadone and Xanax or other benzos can be a good time. Methadone and benzodiazepines
can also help people who are addicted to opiates get clean and help them lead a more normal life. SWIM was once a heroin
addict, no Sid Vicious but a pretty heavy user, but methadone maintenance therapy combined with a doctor-prescribed benzodiazepine
such as Alprazolam
(Xanax and Valium respectively) used in conjuction with a recovery plan and good support from friends and family helped him get off and stay off of heroin for 3 years and counting.
Be SAFE & Use Common Sense!